Alert archive / South Dakota / Flash Flood Warnings in 2018
Flash Flood Warning 23, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 12, 2018, 7:23 PM CDT for 8 counties in South Dakota. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2018, 7:23 PM CDT (00:23 UTC)
- Expired
- Jul 12, 2018, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Aurora County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, McCook County, SD
The radar
The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 8:10 PM CDT | HEAVY RAIN 2.1 | 4 S Corsica, SD | HEAVY RAIN WAS CONTINUING AT TIME OF REPORT. |
| Jul 12, 8:24 PM CDT | FLASH FLOOD | 5 Nne Armour, SD | WATER GOING OVER THE ROAD NEAR HWY 44 AND 395TH ST. HEAVY RAIN CONTINUES TO FALL. |
| Jul 12, 9:05 PM CDT | HEAVY RAIN 5 | 6 Ne Armour, SD | |
| Jul 12, 9:33 PM CDT | HEAVY RAIN 4 | Parkston, SD | REPORT VIA SOCIAL MEDIA. |
| Jul 12, 9:48 PM CDT | HEAVY RAIN 4.75 | 1 Sw Dimock, SD | 4 TO 5 INCHES ACROSS THE NORTHWESTERN PART OF HUTCHINSON COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
559 WGUS53 KFSD 130023 FFWFSD SDC003-023-035-043-053-061-067-087-130315- /O.NEW.KFSD.FF.W.0023.180713T0023Z-180713T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Sioux Falls SD 723 PM CDT THU JUL 12 2018 The National Weather Service in Sioux Falls has issued a * Flash Flood Warning for... Southern Davison County in southeastern South Dakota... Southeastern Aurora County in south central South Dakota... Northern Charles Mix County in south central South Dakota... Southeastern Gregory County in south central South Dakota... Douglas County in south central South Dakota... Southwestern McCook County in southeastern South Dakota... Southern Hanson County in southeastern South Dakota... Northern Hutchinson County in southeastern South Dakota... * Until 1015 PM CDT. * At 721 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. Additional rainfall amounts of 1 to 3 inches are possible in the warned area. Flash flooding will mainly affect any urban areas due to rapid runoff with rainfall rates reaching 2 inches in 30 minutes at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 4374 9742 4343 9740 4301 9910 4337 9911 $$ Gillispie
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 6:17 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 12, 6:17 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
617 PM CDT Thu Jul 12 2018
.SHORT TERM...(This evening through Friday)
Issued at 332 PM CDT Thu Jul 12 2018
Many concerns moving through the short term forecast, with severe
weather and potential for heavy rain and flash flooding through
Friday looming large. Once the impacts from a morning gravity
wave and outflow boundary by mid-day, we've slowly watched the
surface boundary reform over the area, with a convergence zone now
quickly forming from north central Nebraska through east central
South dakota and into the Minnesota River valley. South of this
boundary, as expected, temperatures have soared into the 90s, with
pooling dew points in the lower to middle 70s pushing heat index
values over 100 degrees.
Concerning convection chances this afternoon and evening, we've
grown a highly unstable airmass along and south of the front this
afternoon, with MLCAPE values pushing 3500 J/KG. Shear remains
somewhat marginal, but with effective shear pushing 25 to
potentially 30 knots on the northern side of the boundary could see
some supercellular structures. As broad scale lift and convergence
maximizes ahead of shortwave energy, we'll begin to see scattered
convection develop over north central Nebraska. A second area of
convection, slightly delayed until the LLJ begins to develop this
evening, may develop over west central Minnesota closer to 7-9pm.
Eventually these two areas may begin to merge together as the
evening progresses onward.
Regarding severe weather threats, a large DCAPE reservoir
approaching 1400 J/KG, along with steep low level lapse rates will
promote an increased risk of damaging winds. Simulated model wind
gusts show potential for upwards of 50 to 70 mph. Hail will be a
concern in the initial development stages of activity, and moreso
if any mid-level rotation can develop, but warm mid- level
temperatures and modest mid-level lapse rates should preclude
extremely large hail. We cannot rule out an isolated tornado,
especially tied to the boundary. The area of focus would be in SW
Minnesota and adjacent areas of South Dakota where 0-1 CAPE
approaches 300 J/KG and 0-1 KM shear ranges between 80-100 M2S2
later this evening.
Initial development will try to form into multi-clustered bowing
segments as the evening moves on, and the development of a slowly
eastward propagating MCS could be possible into the night.
Perhaps the biggest threat into Friday though will be with heavy
rainfall. The pre-storm environment will be very favorable for the
development of heavy rain across the forecast area. The
combination of slow moving convection, along with flattening mid-
level flow after midnight, should setup the area for a significant
rainfall risk into Friday morning. Latest convective allowing
models suggest a narrow corridor of 2 to 5" of rainfall, into
Friday morning. Some of this potential is being enhanced by the
arrival of a slow moving shortwave that will stretch out by
daybreak Friday. Will continue to flash flood watch for the area
through Friday.
Speaking of Friday, expecting rain to continue over the southern
portions of the forecast area through the day. Temperatures will be
slow to recover, and have lowered temperatures into the 70s in many
areas. With rainfall likely not reaching areas from Sioux City to
Spencer until closer to daybreak Friday, have decided to hold off on
a flash flood watch and allow convective trends to be monitored this
evening for potential expansion.
.LONG TERM...(Friday night through Thursday)
Issued at 332 PM CDT Thu Jul 12 2018
This weekend: The arrival of high pressure will dry things out
for Saturday. Another shortwave however will approach Sunday
afternoon and evening. If dew points again remain in the lower
70s, then convective temperature will only be in the upper 70s and
we could have scattered showers and thunderstorms quickly
developing Sunday afternoon. A frontal boundary strong enough to
flush moisture southward will arrive Sunday evening.
Next Week: Quiet and cooler conditions arrive to start the week,
but the overall pattern will leave us susceptible to increasing
rain chances by mid-week. Medium range models are in high enough
agreement with the next wave moving in by Wednesday to increase
PoPs slightly.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 611 PM CDT Thu Jul 12 2018
A thunderstorm risk will remain across the area through the
overnight hours, with gusty winds and heavy rain possible with
storms. The thunderstorm threat will persist on Friday, though
coverage should be less.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through Saturday morning for SDZ040-050-
054>056-059>071.
Heat Advisory until 8 PM CDT this evening for SDZ050-059>071.
MN...Flash Flood Watch through Saturday morning for MNZ071-072-080-
081-089-090-097-098.
Heat Advisory until 8 PM CDT this evening for MNZ089-090-098.
IA...Flash Flood Watch through Saturday morning for IAZ001>003-012-
013.
Heat Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
020>022-031-032.
NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JMHazardous weather outlook, Jul 12, 6:15 AM CDT, 13 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 615 AM CDT Thu Jul 12 2018 MNZ071-072-080-081-097-SDZ040-054>056-131115- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Brookings-Miner- Lake-Moody- 615 AM CDT Thu Jul 12 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota and east central South Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected to develop late this afternoon, becoming more widespread tonight. Severe storms are possible with the potential for hail up to golf ball size during the late afternoon and early evening, as well as a threat for damaging winds to 70 mph lasting later into the evening. There is potential for very heavy rainfall as well, up to 1 to 3 inches tonight, and a flash flood watch is in effect through Friday night. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms will be possible at times from Friday through Sunday. The best chance for storms will come Friday, and again Sunday, but a widespread severe weather threat is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible from 5 pm to midnight. IAZ001>003-012-013-MNZ089-090-098-SDZ050-059>071-131115- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Nobles-Jackson-Rock- Gregory-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 615 AM CDT Thu Jul 12 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Dangerous heat and humidity will continue today as afternoon heat index values climb to around 100. During the late afternoon into early evening, scattered thunderstorms are expected to develop across south central and southeast South Dakota. A few of these storms will become severe with large hail up to golf ball size and winds to 70 mph. The storms will build south and east into far southeast South Dakota, southwest Minnesota and far northwest Iowa later in the evening and overnight hours. A few severe storms will remain possible, generally with a threat for damaging wind gusts to 65 mph through early in the overnight. There is potential for very heavy rainfall as well, up to 1 to 3 inches tonight, and a flash flood watch is in effect through Friday night. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms will be possible at times from Friday through Sunday. The best chance for storms will come Friday, and again Sunday, but a widespread severe weather threat is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible from 5 pm to 1 am. SDZ038-039-052-053-057-058-131115- Beadle-Kingsbury-Jerauld-Sanborn-Brule-Aurora- 615 AM CDT Thu Jul 12 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, and south central South Dakota. .DAY ONE...Today and Tonight Severe weather is not expected with any isolated early morning thunderstorms north of Highway 14. However, scattered thunderstorms will begin to develop late afternoon and early evening, with a severe storm possible capable of hail to walnut size and winds to 65 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are expected on Sunday, but severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible from 6 pm to midnight. IAZ014-020>022-031-032-NEZ013-014-131115- Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota- 615 AM CDT Thu Jul 12 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and northeast Nebraska. .DAY ONE...Today and Tonight Dangerous heat and humidity will continue today as afternoon heat index values climb to 100 to 105. Storms developing across southeast South Dakota this evening will push toward the lower Missouri River valley toward midnight and across northwest Iowa overnight. A few storms very could be severe toward Sioux City and Spencer with wind gusts to around 65 mph, along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will continue at times Friday into early Saturday. A severe storm will be possible, along with potential for heavy rainfall. Additional thunderstorms will be possible on Sunday, but are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 10 pm and 2 am.
In the hours before
Local storm report, Jul 12, 5:42 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 PM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 1 SSE PIPESTONE 43.98N 96.31W
07/12/2018 E66 MPH PIPESTONE MN AWOS
&&Local storm report, Jul 12, 6:12 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
612 PM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 3 SE PIPESTONE 43.98N 96.27W
07/12/2018 E60 MPH PIPESTONE MN PUBLIC
SEVERAL BRANCHES DOWN. ALSO HAD DIME SIZE
HAIL.
&&
PSLocal storm report, Jul 12, 6:13 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HEAVY RAIN 3 SE PIPESTONE 43.98N 96.27W
07/12/2018 M1.25 INCH PIPESTONE MN TRAINED SPOTTER
RAIN FELL IN 20 MINUTES.
&&
PSLocal storm report, Jul 12, 7:01 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD BURKE 43.19N 99.29W
07/12/2018 GREGORY SD TRAINED SPOTTER
WATER OVER THE CURB DUE TO RUN OFF FROM
HEAVY RAIN. SO FAR 2.5" OF RAIN MEASURED.
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 9:07 PM CDT | Flash Flood Warning | FSD | Gregory | 3 hr |
| Jul 12, 9:46 PM CDT | Flash Flood Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Gregory, Hanson and 2 more | 6 hr |
| Jul 13, 12:46 AM CDT | River Flood Warning | FSD | Bon Homme, Charles Mix | 4 days |
| Jul 13, 3:42 AM CDT | Areal Flood Warning | FSD | Douglas, Hutchinson | 12 hr |
| Jul 13, 9:50 AM CDT | River Flood Warning | FSD | Union | 5 days |
| Jul 13, 9:50 AM CDT | River Flood Warning | FSD | Union | 5 days |
Nearby
Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.